New Jersey, 2022

Strong Wind in New Jersey, February 18, 2022

February 18, 2022 · NWS OKX · 1 event in 1 county or zone

The pressure gradient tightened as a cold front approached from the west. This produced strong winds over Northeastern New Jersey early in the morning of February 18, 2022.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened as a cold front approached from the west. This produced strong winds over Northeastern New Jersey early in the morning of February 18, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 17, 10:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 17, 10:18 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service New York NY
1018 PM EST Thu Feb 17 2022

.SYNOPSIS...
A strong cold front moves across the region late tonight into into
Friday morning. Weak high pressure briefly builds late Friday and
Friday night. A cold front will move through Saturday afternoon,
followed by high pressure building in and passing to the south and
east on Sunday into Monday. A low pressure system will approach from
the southwest on Tuesday and pass to the north Tuesday night. High
pressure builds back in briefly on Thursday before another low
approaches north and west of the area on Friday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Low pressure lifts north of the area overnight into Western and
Northern NY while dragging a strong cold front through towards
daybreak. Any patchy fog / dense fog has dissipated along the
south shore of Queens and Long Island as the rain overspreads
the area. Thus, the SPS for locally dense patchy fog for right
along the ocean has been allowed to expire. Look for rain
varying in intensity for the next several hours, before the cold
front moves through very late. Some of the higher res guidance
does show squall line potential. This would increase the chance
of bringing down strong and damaging winds, if even for a very
brief time getting towards 11-13z from west to east.

Ahead of the cold front, models are in good agreement with a
strong llj (70-80kt@950mb) developing across eastern coastal
areas overnight into the early morning. With water temps in the
lower 40s, the challenge is how much of the LLJ will be able to
mix down in a strongly inverted low-level environment. Models
generally similar for the past day or two regarding wind speeds.
NBM has trended upward with gust magnitude from 24 hrs ago,
with 4.0 indicating 45-50kt gust potential for LI and SE CT,
while version 4.1 continues to show a 50-55kt potential for LI/
SE CT. HRRR 10m wind gust potential, which has shown to be
skillful (albeit a little high), continues to indicate the
potential for 55-60kt gusts for LI and SE CT, and has shown this
for at least the past 24 hours. Additionally, SPC HREF
indicates high potential for 30kt sustained winds across LI/SE
CT as well (not common), supporting the strong to damaging wind
gust potential.

Confidence remains high in a strong wind (wind advisory) event
tonight across the entire area, including NYC (45-55mph gusts), with
moderate to high confidence in high winds gusts (55-65mph) for LI
and SE CT under the core of the 75-80 kt llj. The timing for peak
strong to high wind gusts continues to center around 6-12z Fri. The
cold front pushes through during early Friday morning, with winds
shifting to W/NW. Potential for wind advisory gusts of 40-50mph
Friday morning areawide with wind shift as lapse rates rapidly
steepen/deepen. Advisories and warnings remain unchanged - from 11pm
tonight through 10am Friday.

Regarding rainfall, anomalously high moisture and weak elevated
instability will present a 3-6 hr window where moderate to heavy
rain could occur. The limiting factor for heavy rainfall amounts
will be the quick movement of the cold front, racing ahead of
shortwave forcing. Still looks like mostly 1/2 to 1 inches of
rainfall with a chance of locally higher amounts. Steadier rainfall
develops from west to east this evening through midnight, with
narrow bands of heavy rain indicated by CAMs late tonight with llj
and along/ahead of cold front. Rain will quickly come to and end
early Friday morning from west to east with the cold frontal
passage. Potential impacts appear to minimal - see the hydrology
section below.

High pressure then builds in, the pressure gradient weakens,
and with the initial burst of strong cold air advection done,
gusts should settle into the 30 to 35 mph range for Friday
afternoon. It will be drying out with sunshine, but temperatures
will be dropping through the day (50s early to 30s late PM)
with modified polar airmass advecting in.

&&

.SHORT TERM /FRIDAY NIGHT/...
A high pressure ridge noses in Friday night, with potential for a
window of radiational cooling with a mostly clear sky and light to
calm winds. Low temps dropping down into into the teens across pine
barrens and interior with 20s elsewhere.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Only minor changes made to the extended with this update, with a
cool, active pattern through early next week followed by a warm up.

On Saturday a potent northern stream shortwave trough will swing
across and drive a cold front through. Enough H9-7 moisture/lift/
instability will be present with the frontal passage to generate
a quick burst of snow showers that could at least coat the ground,
especially north and east of NYC. W-NW winds after fropa could
gust as high as 40-45 mph for a few hours during the late day or
early evening, quickly ushering in a much colder air mass with
lows by Sunday morning in the teens and lower 20s.

Winds should quickly diminish late Sat night into Sunday morning and
then turn SW by afternoon as high pressure quickly builds across to
the south given the fast progressive zonal flow aloft following
trough passage. Slowed initial moderation in temps forecast by the
NBM in the return flow by blending with colder 00Z GFS/ECMWF MOS
guidance, with highs on Sunday only in the 30s to near 40, and lows
Sunday night from the mid 20s to lower 30s.

A mild spell with daytime highs mostly in the 50s is forecast for
Mon-Wed courtesy of deep layer SW flow aloft ahead of a low pressure
system moving from the srn Plains to the lower Great Lakes Mon-Tue,
then passing to the N Tue night. Rain with this system could arrive
as early as late Mon night, but is more likely daytime Tue into Tue
night. Rain showers expected on Wed via a trailing cold frontal
passage, followed by a cool-down Wed night as strong high pressure
builds from the west.

By Thursday, weak ridging aloft and cool high pressure build north
of the area, settling over upstate NY. Models then show a quick
moving surface low with associated precipitation approaching from the
OH Valley by Thursday.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
A strong cold front approaches from the west and pass through
towards or just after 12z Friday.

Rain has now overspread the city and western terminals and will
continue to move east, with rain arriving for the eastern terminals
by 5-6z. Any low stratus / fog dissipates for eastern terminals with
the onset of rain. Look for IFR conditions for the eastern most
terminals, otherwise MVFR conditions should prevail, although KHPN
and KSWF should have IFR conditions at times through 8z or so. There
is also a low chance for a thunderstorm during the overnight. Quick
improvement to VFR expected about 1-2 hours behind the cold frontal
passage Friday morning, just after 12 for the city terminals.

For tonight, increasing S winds and LLWS. Winds will be strongest
from 05Z to 12Z, SSW-S winds G40-50kt coastal terminals, and G35-
40kt inland. Peak winds 50-55 kt possible, especially KISP/KGON.
LLWS with SW winds 65-75 kt at 2 kft AGL E of the NYC metros and 50-
60 kt for the NYC metros north/west.

Following the cold frontal passage Friday morning, NW G35-40kt
immediately behind the front, then G30-35kt through the early
afternoon and then decreasing further very late in the day.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

The greatest challenge/uncertainty will be during the next several
hours overnight as to how much of the winds aloft can mix down to
the surface. Lowering visibilities in any heavier rain along with
changing ceilings could result in changing flight categories between
IFR and MVFR.

.OUTLOOK FOR 0Z SATURDAY THROUGH TUESDAY...
.Friday night...VFR. NW G10-15ktG20kt during the evening, then
diminishing to 5 kts or less after midnight.
.Saturday...Cold fropa in the afternoon. Chance of a brief snow
shower with MVFR or lower cond. SW winds 10-15G20kt in the morning,
becoming W 15-25G30kt in the afternoon.
.Saturday night...VFR. NW winds 15-25G30-35kt in the evening,
diminishing to 10-15G20 kt after midnight.
.Sunday...VFR. W winds in the morning, becoming SW in the afternoon
with gusts 15 to 20 kt.
.Monday...VFR with SW winds.
.Tuesday...MVFR or lower with rain becoming likely. LLWS possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
As a LLJ strengthens ahead of approaching cold front overnight,
45-50 kt wind gusts are likely on ocean waters and eastern
nearshore waters after midnight through early Friday morning,
with gale conditions likely the remainder of the waters. Storm
conditions should quickly end from W to E in wake of cold
frontal passage early Friday morning, with gale conditions
gradually ending from W to E through early Fri afternoon. WNA
indicating seas building to 15 to 19 ft tonight into Fri AM,
which is quite reasonable.

Northwesterly flow subsides Friday afternoon with gale conditions
subsiding to small craft. High seas will remain into Friday evening
on the ocean, especially the eastern ocean. Seas will then continue
to subside to around 5 to 6 ft by Sat morning.

SCA conds expected on all waters by Sat afternoon ahead of a cold
frontal passage, then W-NW gales likely on the ocean late day Sat
into Sat night following fropa. NW gales may also be possible on the
non-ocean waters Sat evening. Quiet conds quickly return to all but
the ocean and ern waters Sunday morning, then to all waters by late
morning Sunday.

Minimal SCA conds in the form of hazardous seas are possible late
Sunday night into Mon morning as SW flow increases to near 20 kt.
SCA conditions may return by Wednesday afternoon into Wednesday
evening.

&&

.HYDROLOGY...
1/2" to 1" of rain is likely, locally 1" to 1 1/4" possible,
particularly across Interior and hill terrain, tonight into
early Friday. Most of this falling in a 3 to 6 hr period,
presenting a localized minor urban and poor drainage flooding
threat.

Will have to monitor for localized ice jam flooding potential
through Friday, possibly into Saturday, along our far interior
river/streams with mild temps, rainfall, and melt of limited
snowpack, allowing for increased water levels/streamflow and ice
break-up.

Finally, if higher end rainfall amounts are realized across
Hackensack/Passaic river basin of NE NJ (low probability), some
minor flooding of quick reacting small streams in this basin is
possible based on 3-6hr FFG around 1 to 1 1/2".

No additional hydrological impacts are expected into next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 10 AM EST Friday for CTZ007-008-
     010>012.
     Wind Advisory until 10 AM EST Friday for CTZ005-006-009.
NY...High Wind Warning until 10 AM EST Friday for NYZ078>081-177-
     179.
     Wind Advisory until 10 AM EST Friday for NYZ067>075-176-178.
NJ...Wind Advisory until 10 AM EST Friday for NJZ002-004-006-
     103>108.
MARINE...Storm Warning until 1 PM EST Friday for ANZ331-332-340-345-350-
     353-355.
     Gale Warning until 1 PM EST Friday for ANZ335-338.

&&

SYNOPSIS...JC
NEAR TERM...JC/JE
SHORT TERM...JC
LONG TERM...DBR
AVIATION...JE
MARINE...JC
HYDROLOGY...JC
Hazardous weather outlook, Feb 17, 4:04 AM EST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
404 AM EST Thu Feb 17 2022

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>075-176-178-180915-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
404 AM EST Thu Feb 17 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010>012-NYZ078>081-177-179-180915-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
404 AM EST Thu Feb 17 2022

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-180915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
404 AM EST Thu Feb 17 2022

...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Storm WarningFriday morning.
 Gale conditions possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-180915-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
404 AM EST Thu Feb 17 2022

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning into Friday afternoon.
 Gale conditions possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-180915-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
404 AM EST Thu Feb 17 2022

...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Storm Warning Friday morning.
 Gale conditions possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Feb 17, 7:26 PM EST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service New York NY
726 PM EST Thu Feb 17 2022

NYZ080-081-178-179-180300-
Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
726 PM EST Thu Feb 17 2022

Localized patchy dense fog is developing this evening with a few
locations already reporting visibility down as low as a quarter
of a mile. The dense fog is expected to remain localized and not
wide spread. If driving this evening exercise caution by
decreasing speed and leaving plenty of space between your vehicle
and the vehicle in front of you. Also utilize your low beams as
visibility can drop suddenly.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Western Essex

When
February 18, 12:00 AM EST to 1:00 AM EST
Where
Western Essex forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
COOP Observer
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

A COOP observer reported a tree down on a car with 1 injury at 1232 AM local standard time.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2022Every state in 2022This day in weather historyWarnings in New Jersey, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013220.